Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 31, 2002, 1:35 PM EDT for Saratoga County, Warren County, Washington County, New York. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 1:35 PM EDT (17:35 UTC)
- Expired
- May 31, 2002, 2:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Saratoga County, NY, Warren County, NY, Washington County, NY
The radar
The Albany radar (KENX), 87 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:24 PM EDT | Thunderstorm Wind | Ft Ann, NY | |
| May 31, 2:24 PM EDT | Thunderstorm Wind | Saratoga Spgs, NY | |
| May 31, 2:29 PM EDT | Thunderstorm Wind | Glens Falls, NY | |
| May 31, 2:29 PM EDT | Thunderstorm Wind | Whitehall, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202
WUUS51 KALY 311735
SVRALY
NYC091-113-115-311830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT FRI MAY 31 2002
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SARATOGA COUNTY IN EASTERN NEW YORK
SOUTH CENTRAL WARREN COUNTY IN EASTERN NEW YORK
CENTRAL WASHINGTON COUNTY IN EASTERN NEW YORK
* UNTIL 230 PM EDT
* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM BOLTON LANDING TO EDINBURG...
MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOUTH BAY VILLAGE AT 140 PM EDT
CORINTH AT 145 PM EDT
WILTON AT 150 PM EDT
WEST GLENS FALLS AND GANSEVOORT AT 155 PM EDT
GLENS FALLS AND FERNWOOD AT 200 PM EDT
HUDSON FALLS AND FORT EDWARD AT 205 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$
LAT...LON 4360 7368 4330 7397 4315 7435 4317 7345
4355 7284 4384 7254 4342 7334What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 AM EDT, 9 hours 45 minutes earlier.
Area forecast discussion, May 31, 3:50 AM EDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI MAY 31 2002 .DISC...FORECAST FOR TODAY HAS NOT CHANGED MUCH FROM PREVIOUS FCST AS CURRENT MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS. AFTER A FEW DAYS OF ISOLD SVR...A GOOD CHC FOR ORGANIZED SVR WX TODAY AS CDFNT AND UPR LVL TROF CROSS THE REGION DURG THE BEST TIME OF DAY. MAGLENTA EQUATION SUPPORTS A MAJOR SVR WX EVENT BASED ON AREALLY AVERAGED BUFKIT VALUES FOR CAPE - 1000, EHI - 1.75, SRH - 250, MAX WIND AT ANY LEVEL - 70 KT, STORM SPEEDS - 40 MPH. MAGLENTA EQUATION VERY CLOSE TO THE TORNADIC THRESHOLD...BUT BELIEVE HIGH WINDS/LARGE HAIL ARE MAIN THREAT. SFC WINDS FCST TO BECOME SW IN MOST PLACES LATER TODAY JUST AHEAD OF THE BEST INSTABILITY/WIND FIELDS AND THIS WL REDUCE THE CURVATURE OF THE HODOGRAPH AT THAT TIME AND LIKELY PREVENT TORNADO FORMATION. HOWEVER...WINDS IN N-S ORIENTED VALLEYS LIKE THE HUDSON VALLEY COULD REMAIN SOUTH...SO THE THREAT OF TORNADOES CAN NOT BE COMPLETELY RULED OUT. ACROSS SE ZONES...SVR WX PARAMETERS MAXIMIZE EARLY THIS EVE...SO HAVE EXTENDED THE WORDING FOR A CHC OF SVR TSTMS INTO THE EARLY EVE IN THESE ZONES. SECONDARY CDFNT/UPR LVL TROF FOR SAT NIGHT BECOMING BETTER DEFINED WITH EACH MODEL RUN...AND WL NOW INCLUDE CLDS AND A CHC OF SHWRS SAT NIGHT FOR ALL ZONES. THIS SECONDARY SYSTEM EVEN INCLUDES DECENT WARM ADVCTN IN ADVANCE OF IT WHICH COULD MAKE SATURDAY THE WARMEST DAY OF THE PAST FEW DAYS...ALTHOUGH NOT NEARLY AS HUMID. .HYDRO STATUS...THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED POOR DRAINAGE FLOODING EXITS TODAY...BUT RAPID MOVMNT OF CELLS WL LIKELY PREVENT ANY FLASH FLOODING OR RIVER FLOODING TODAY. SO WL NOT ISSUE ANY FFA/S AT THIS TIME. SPS FOR A SVR WX OUTLOOK WL BE ISSUED AFTER FCST PACKAGE GOES OUT. .ALY...NONE. MAGLARAS
In the hours before
Special weather statement, May 31, 11:18 AM EDT, 2 hours 17 minutes before
NYZ033-311545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1118 AM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 1118 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF HOFFMEISTER...OR 22 MILES NORTH OF LITTLE FALLS... MOVING NORTHEAST AT 55 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... PISECO AT 1130 AM EDT... LAKE PLEASANT AT 1135 AM EDT... WELLS AND SPECULATOR AT 1140 AM EDT... RAINFALL FROM THIS THUNDERSTORM WILL BE AROUND A THIRD OF AN INCH. TAW/KDL
Special weather statement, May 31, 11:34 AM EDT, 2 hours 1 minute before
NYZ033-038-039-311600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1134 AM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN SOUTHERN HAMILTON...NORTHWESTERN FULTON AND SOUTHERN HERKIMER COUNTIES... AT 1134 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF LITTLE FALLS...MOVING NORTHEAST AT 50 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... ARIETTA AT 1140 AM EDT... RAINFALL FROM THIS THUNDERSTORM WILL BE AROUND A QUARTER OF AN INCH. TAW/KDL
Special weather statement, May 31, 12:01 PM EDT, 1 hour 34 minutes before
NYZ033-039-041-311630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1201 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN SOUTHERN HAMILTON...NORTHERN FULTON AND NORTHWESTERN SARATOGA COUNTIES... AT 1201 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF UPPER BENSON...OR 10 MILES NORTH OF GLOVERSVILLE... MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... NORTHVILLE AND HOPE AT 1210 PM EDT... EDINBURG AT 1215 PM EDT... DAY CENTER AND CONKLINGVILLE AT 1225 PM EDT... RAINFALL FROM THIS THUNDERSTORM WILL RANGE FROM ONE TENTH TO ONE QUARTER OF AN INCH. TAW/KDL
Special weather statement, May 31, 12:05 PM EDT, 1 hour 30 minutes before
NYZ033-038-311630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN SOUTHWESTERN HAMILTON AND SOUTHERN HERKIMER COUNTIES... AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER POLAND...OR 12 MILES NORTHEAST OF UTICA...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... BLACK CREEK RESERVOIR AT 1210 PM EDT... A BRIEF HEAVY DOWNPOUR OF RAIN WILL OCCUR...WITH RAINFALL AMOUNTS OF ONE TENTH TO ONE THIRD OF AN INCH. TAW/KDL
Special weather statement, May 31, 12:27 PM EDT, 1 hour 8 minutes before
NYZ033-311700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1227 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 1227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF SPECULATOR...MOVING EAST AT 55 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... LAKE PLEASANT AT 1235 PM EDT... WELLS AT 1240 PM EDT... HOPE AT 1245 PM EDT...
Special weather statement, May 31, 12:49 PM EDT, 46 minutes before
NYZ033-039-311715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1249 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES... AT 1249 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER ARIETTA...OR 16 MILES NORTHWEST OF GLOVERSVILLE...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... UPPER BENSON AT 105 PM EDT... HOPE AND WELLS AT 110 PM EDT... NORTHVILLE AT 115 PM EDT...
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:59 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 61 min |
| May 31, 1:21 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 54 min |
| May 31, 1:59 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 61 min |
| May 31, 2:04 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 71 min |
| May 31, 2:15 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 60 min |
| May 31, 2:17 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 43 min |
| May 31, 2:38 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 67 min |
| May 31, 2:47 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 58 min |
| May 31, 3:00 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 45 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 44 min |
| May 31, 3:49 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 26 min |
| May 31, 3:55 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 65 min |
| May 31, 4:16 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 59 min |
| May 31, 4:46 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 59 min |
| May 31, 4:59 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Schenectady, Ulster | 61 min |
| May 31, 5:01 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 59 min |
| May 31, 5:10 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 65 min |
| May 31, 5:12 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 63 min |
| May 31, 5:22 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 68 min |
| May 31, 5:25 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 50 min |
| May 31, 6:04 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 56 min |
| May 31, 6:34 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 56 min |
| May 31, 6:59 PM EDT | Tornado Warning | ALY | Dutchess | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.